I'm 27, female, and started taking hormonal contraceptives several months ago (Nuva Ring). When spring time came around and I spent more time in the sun, I developed tan spots on my forehead cheeks and upper lips. After I went to my doctor and had it diagnosed as chloasma I discontinued using hormonal contraceptives. They weren't able to answer my questions about the condition. How long can I expect for the spots to fade, if they do at all? Can I expect that they will fade entirely, or is there only a partial recovery? In what percent of the population is this condition permenent when linked to hormonal birth control? When can I be sure it's perminent and if it is, what can I expect to pay for doctor visits and medications (I have no insurance)? I have no idea if this is related, but at the same time the chloasma developed I started getting very chapped areas on my upper lip. It goes in cycles, starting with a sensitive burning sensation that throbs a little, then a day later it feels as though many layers of skin go dead or chapped, and then they peel slightly. And the cycle starts again. Always in the same spot. Really weird. Thanks for taking the time to answer my questions.
Chloasma (or melasma) refers to facial pigment, primarily in women. Although it is often blamed on hormone fluctuations ("Mask of pregnancy"), many if not most cases occur in people who have never been pregnant or taken the pill. And even if the spots come while taking the pill, stopping the pill doesn't make them go away, so you might as well resume the pill if you want to. There are very effective prescription-strength medications available. None of them is covered by insurance. You might try over-the-counter 2% hydroquinone (many brands) first. Keep in mind that sun will always darken spots that are there or bring out ones that have faded. SPF numbers only refer to the sunburn rays (UVB)--you should use a screen that blocks UVA as well (many brands.) Wear one of these every day you'll be out, even if only a little. You should consider one visit to a dermatologist. A tube of cream costs about $100 for the brand-name (more effective), less for the generics.) You will need to keep at this, at least in sunny months, but you should be able to keep it way down.
After doing some research and talking to people who have this condition it seems pretty clear that the dermatologists out there don't have a good handle on chloasma/melasma. If you are considering doing bleaching treatments ESPECIALLY THOSE THAT CONTAIN HYDROQUINONE you may see some initial improvements, but most likely after discontinuing the product or even while still on the product you will probably see your melasma darken or turn to a bluish/black color. Not a lot is known about this condition. If you are considering treatment, know that most people wish they had been more cautious with what they tried. I think the best advice is to talk to people who've been through this rather than only trusting the advice of your doctor. A good forum to check out is SkinCareRx Forums. Good Luck!!
I totally agree with you Pandonia. I have had this condition since I was 27 (I am not 36) and before I even used birth control. I have used bleaching creams, azealic acid and have had peelings. Nothing really seems to help and often times it makes it worse. Azealic acid actually bleached several areas of my face so on top of having dark spots, I also have white spots. So I would recommend avoiding those creams! Peelings helped but once I went into the sun, the area got even worse than before. I only advice I have is to always wear strong sunscreen.. with UVA and B protection and try to wear a hat!!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST